About 6 weeks ago I came off the steroids and I suffered with breathing difficulties. These difficulties felt like not taking in enough oxygen and constantly taking deep breaths. Well has the weeks went on the breathing gradually got back to normal, and iv been fully off the steroids now 3 weeks with not much pain however the breathing problem has started again over the last week or so and it really wearing me down :( I can't see to breath enough. Has anyone else suffered with this ???

13 Replies

  • So to hear you're suffering with this, one of the most unpleasant symptoms. Yep, I suffer the same symptoms every time I get pleurisy. Doc recommended ibuprofen to reduce inflammation but years of medication my stomach lining can't take it!...if you do take it (under direction from your doc) I would just make sure you always take it after food...piece of bread/milk at least. Hope you start to feel better soon xxxx

  • (Meant to write 'sorry to hear' not 'so' !) oops! X

  • Is this quit common?? I thought is was something to do with the steroids.

  • Pleurisy is common. As steroids can reduce inflammation you were probably unaware of any pleural issues until you came off it. I'm not medically trained though so just a guess xx

  • Hi, I've suffered similar periodically. Did breath tests at gp, she eventually gave me inhalers to take as and when both blue and brown, the brown have steroids in. I only ever use them if I feel short of breath. I feel like my lung capacity has shrunk, if you know what I mean. Go to the doc. :-)

  • Thanx I have an appointment with my consultant on Tuesday so will explain the situation to him.

  • I had the same thing, it took about 3 months to get rid of the breathlessness after stopping the steroids. And, like you, the breathlessness was on and off but gradually disappeared, so give it time.

  • Coming off steroids too quickly can cause side effects. Did you taper down your steroids? The lower the dose of steroids the slower the taper. I am tapering at the moment and several times ( I am aware that there will initially be pain and discomfort for a few days) I have had to go back up to the previous dose as the pain became became unbearable. Good you have a Rheumy appt soon. Take care.

  • Yes I am currently experiencing the same thing, but my Dr just says it's because it's concentrating on my breath too much, lol, tell that to stairs when I'm trying to climb them.

  • It can exacerbate the symptoms but be nice if doc would say why you got it in the first you find your doc supportive?

  • No, I don't really find many Dr's supportive, they just don't seem to understand any of this, and come off uncaring, and generally dismissive. I hate it when they treat me like a looney because they don't have any real education on these kind of disorders and or diseases. GP's I find the worst as they only have a general knowledge. I do get that they can't have a huge amount for knowledge for every illness, but it does get annoying when you cant get anywhere and you end up repeating the same thing to many people over and over, DOH! lol

  • Soo feeling you on this one!...fingers crossed things improve soon xxx

  • Hi all,I was on steroids for 8months ,weaning down 1a week until I got to one. I was fine for a month off them until I got the flu/ lung infection. I was put on antibiotics and a week of steroids 6 a day, then stop. One week later and I am short of breath walking etc and annoying tickle cough. Doctor said go back on steroids for a week at one tablet a day. Will this flare me even more going on and off like this. I have a very rare lung problem , where I am allergic asthma but my lungs swell alot at the top. Oxygen ok and peak flo too???!!! Mmmmm need to get hold of a professor who is taking care of me,as usual pa says he is on holiday or a meeting. Im thinking a very strong anti histimine and not steroids all the time?

    Sorry to babble :/

You may also like...